What’s Narcan? Narcan is the brand name for a chemical called Naloxone. It is used to stop an overdose. Opioids like Fentanyl and heroin attach to receptors in the brain that slow a person’s breathing. When someone is overdosing on opioids it means that they have used so much that their breathing has slowed then stopped. Many overdoses happen because the drug is too strong or because they got clean and relapsed using too much too fast. Narcan works by pulling the drug off the brain’s receptors. It makes the person start breathing again, but also puts them in instant withdrawal. After being narcanned people wake up confused and sometimes angry. Many people leave to use because they feel sick. Narcan wears off after 30 to 90 minutes and overdose can reoccur. For these reasons, when a person is discovered to be having a suspected overdose, it is very important to call 911 immediately so that they can get the care they need and medical professionals can keep them safe.
There is a good samaritan law to protect people calling for help. Generally, an ambulance will arrive and take the person. A worst case scenario is when people get scared and abandon fellow users in isolated locations and out on sidewalks.
If you or someone you love uses opioids you should have a narcan kit on hand. Contact information is below to receive a kit and be instructed on how to use it.
Alliance for Positive Health
13 Chester St Glens Falls NY 12801
(518) 743-0703 ext: 3312